When I was first diagnosed with having a hypothyroid my TSH result was 5.8. That was 4 years ago. My most recent TSH lab came back with .11 which my physician said was "too low" and she wants to decrease my Sythroid dosage and check again in 6 weeks. But I feel great! I have energy, I'm sleeping 8 hrs a night, my weight control is good. I don't really want to change my dosage. Shouldn't the way I'm feeling be considered as part of my treatment in addition to my test results?
Not only should your symptoms (or lack thereof) be considered as part of your treatment, they should be THE most important part of your treatment (my non-medical opinion, of course) After all, symptom relief is what we're all after.
Is your doctor testing FT3 and FT4 along with TSH? These are the actual thyroid hormones (TSH is a pituitary hormone) and give a much petter picture of thyroid status. Many people have to have TSH suppressed to the lower end of the range or even below before feeling well. In my opinion, if you don't feel hyper, then you are not hyper. However, knowing FT3 and FT4 would also shed a lot of light on what's really goin on and comparing levels from previous labs and current labs would show a yrend if it's there.
I'm on Synthroid .088 1x/day. I spoke with my doctor on Tuesday and she said the greatest risk of staying on a treatment that causes my TSH to fall below normal ranges for too long is osteoporosis. The women in my family have a history of this so after discussing how I felt she and I agreed to drop my dosage to .075 for 6 weeks then test again. She thinks I'll need a combination of .075 and .088 to keep my TSH stable (we both like .8-1.0 as a number for my age and activity level). I see a 7-day pill organizer in my near future. Oh well.
As for my FT3 and FT4, that is tested once a year, every March. Along with my glucose and choesterol.
Goolarra and Stella are entirely correct. A lot of doctors don't understand that TSH is frequently suppressed when on enough thyroid medication to alleviate symptoms. TSH is a pituitary hormone that is affected by many variables and it does not correlate well at all with hypo symptoms. It is inadequate as a diagnostic by which to medicate a thyroid patient. Meds should be based on symptoms and the levels of the actual, biologically active thyroid hormones, which are FT3 and FT4.
We hear of many instances where doctors use the osteoporosis concern as a justification for reducing meds, even when the patient may have no hyper symptoms, and the actual, active thyroid hormones are still within their so called "normal" range. Personally I think this is a misinterpretation of studies of osteo in thyroid patients. Studies I have seen and some doctors have also confirmed that thyroid hormones are not causal to osteo. If the conditions for osteo already existed then taking thyroid meds adequate to increase metabolism was shown to increase the rate of bone loss. The recommended solution to this was to eliminate the conditions causing bone loss, not to withhold thyroid meds. If the doctor continues to insist this is a problem then offer to have bone density testing, rather than decrease meds at a time when you are feeling well.
Here is a good link for you to read and absorb and perhaps provide a copy to your doctor.
My TSH routinely stays around 0.01-0.03. My doctors have all used the osteoporosis "excuse" on me as well - my pcp recently sent me back to hypo land because of that, however, I'm fortunate to have an endo who now realizes that this argument is controversial and allows my TSH to stay suppressed in order to alleviate symptoms. As long as I don't have hyper symptoms and my FT's stay within the range, my endo does not consider that I *am* hyper.
I have had osteopenia ("forerunner" to osteoporosis) for years. In spite of my suppressed TSH, I have actually managed to rebuild lost bone density by supplementing with calcium, magnesium and vitamin D, a healthy diet and exercise.
I recently read one study that indicated it's not the suppressed TSH that causes osteoporosis, it's an over abundance of T3 for extended periods.........
Of course, please keep in mind that this issue is controversial.
This discussion of osteoporosis prompted me to do some additional reading. Several thing I found of interest, including this quote. "After menopause, women lose calcium from their bones at a much faster rate than men due to the lowered levels of estrogen. By the age of 65, women have 3-5 times the risk of fractures than men." So this points to estrogen.
This site lists 200 causes for osteo plus it has a link to what they called their "full list of causes for osteoporosis". LOL I found it strange that their list included both Hashimoto's as well as hyperthyroidism. My biased conclusion from this is that they really don't know, so why are we being told to reduce our thyroid meds to avoid osteo?
I found another site that listed risk factors for osteo. Among them were smoking, alcohol, low vitamin D, low estrogen, poor nutrition, and lack of exercise. I think that the only thing not listed as a possible cause , so far, is sex. Thank goodness for that, at least.
I was diagnosed with Osteo about 8 years ago when I was 35. I'm now 42 and was diagnosed with hypo/Hashi's about two years ago. Soon after starting on thyroid meds, my tsh went way below .01 and stayed that way for a year and a half. Due to docs thinking I was hyper (my FT4 and FT3 have also been on the low end, but these were often ignored), and refused to increase my meds and often lowered them, my Vit. D levels went up and down. This caused my bone scans to plummet. So the theory that having a low tsh or too much meds can cause more bone loss than being hypo is crap. Having your Free levels too low for too long will cause you to lose Vit. D, which will prevent calcium from being absorbed, which will cause bone loss.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.